Access Restriction

Author Kapoor, Sanjiv ♦ Reingold, Edward M.
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©1989
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Abstract Binary search trees with costs α and β, respectively, on the left and right edges (lopsided search trees) are considered. The exact shape, minimum worst-case cost, and minimum average cost of lopsided trees of $\textit{n}$ internal nodes are determined for nonnegative α and β; the costs are both roughly $logp(\textit{n}$ + 1) where $\textit{p}$ is the unique real number in the interval (1. 2] satisfying $1/\textit{p}α$ + $1/\textit{p}β$ = 1. Search procedures are given that come within a small additive constant of the lower bounds. Almost-optimum algorithms for the lopsided case of unbounded searching are also obtained. Some extensions to nonconstant costs are briefly sketched.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 1989-07-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 36
Issue Number 3
Page Count 18
Starting Page 573
Ending Page 590

Open content in new tab

   Open content in new tab
Source: ACM Digital Library